Ohio, 2010

Damaging Wind in Ohio, June 12, 2010

June 12, 2010 · NWS IWX · 1 event in 1 county or zone

An east-west boundary and strong mid level wind flow combined with several left-over disturbances from convection to the west, to allow for thunderstorm develop. Some of these storms became severe with damaging winds dominating the reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An east-west boundary and strong mid level wind flow combined with several left-over disturbances from convection to the west, to allow for thunderstorm develop. Some of these storms became severe with damaging winds dominating the reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 12, 2:29 PM EST, 5 hours 53 minutes earlier.

Area forecast discussion, Jun 12, 2:29 PM EST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
329 PM EDT SAT JUN 12 2010

.SHORT TERM...

TONIGHT THROUGH SUNDAY NIGHT

RAIN CHANCES WILL CONTINUE THROUGH THE PERIOD AS A STATIONARY FRONT
WILL CONTINUE TO SETTLE OVER THE REGION. SEVERAL IMPULSES WILL ADVECT
ALONG THE FRONTAL BOUNDARY...SUPPORTING RENEWED CONVECTIVE GROWTH AND
MCS SYSTEMS. VERY LITTLE CHANGES WERE MADE TO THE FORECAST AS TIMING
MESOSCALE DISTURBANCES IS QUITE DIFFICULT GIVEN CONVECTIVE
INFLUENCES. VERY LARGE LL THETA-E VALUES IN PLACE PER DEEP
MOISTURE...WILL CONTINUE TO SUPPORT VERY HEAVY RAINFALL WITH ANY
THUNDERSTORMS. SEVERE THREAT WILL LINGER GIVEN REMNANT EML IN PLACE
SUPPORTING MID LEVEL DRY INTRUSIONS...AND GIVEN THE EXCEPTIONAL HIGH
PW VALUES SUPPORTING CAPES IN EXCESS OF 3000 J/KG. ONE MAIN
INGREDIENT THAT IS MISSING IS AMPLE LL AND DEEP SHEAR WHICH HAS
CONTINUED TO REMAIN WELL NORTH AND WEST OF THE FA. UPDRAFT CORES
WILL CONTINUE TO STRUGGLE TO MAINTAIN LONGEVITY AND OUTFLOW DOMINANT
SYSTEMS ARE EXPECTED TO LACK SUFFICIENT ENVIRONMENTAL SHEAR
TO BALANCE COLD POOL GENERATED BAROCLINIC VORTICITY. HENCE...PULSE
SEVERE WILL BE THE CONCERN FOR NOW...WITH STRONG WIND GUSTS THE
MAIN CONCERN. HAVE FAVORED A GFS/SREF/NAM BLEND IN THE PERIOD.

CONVECTIVELY MODIFIED MID LEVEL IMPULSE OVER IA INDICATED IN H5
FLUID TRAPPING ANALYSIS AND WATER VAPOR IMAGERY...WILL CONTINUE TO
PUSH EAST AND SUPPORT NUMEROUS SHRA TS THIS AFTERNOON INTO THE
EVENING. FRONTAL BOUNDARY WILL SETTLE ACROSS THE AREA WITH BACKED
WINDS THIS EVENING AHEAD OF THE IA IMPULSE SUPPORTING STALLING AND
POSSIBLE NORTHWARD TREND. HEAVY RAINFALL WILL CONTINUE TO BE A
CONCERN WITH PW VALUES AROUND 2 INCHES...SOME 200 PERCENT OF NORMAL.
ACTIVITY WILL WANE OVERNIGHT WITH A LULL IN ACTIVITY UNTIL LATE SUN
MORNING...WITH BETTER CHANCES FOR PRECIP SUN AFTERNOON WITH A
CONVECTIVE RESPONSE GIVEN DIURNAL HEATING AND POSSIBLE MCS OUTFLOW
INTERACTING FROM EXPECTED STORMS OVER THE CENTRAL PLAINS SAT NIGHT.
HAVE CARRIED A 40 POP NORTH WITH 60 IN THE SOUTH THROUGH TONIGHT
GIVEN MCS ACTIVITY THIS EVENING. INCLUDED A RAMP UP IN POPS THROUGH
SUN. FORECAST MODELS CONTINUE HIGHLIGHT A STRONG SFC WAVE ADVECTING
ALONG THE STALLED FRONT ON SUN NIGHT. HAVE RAISED POPS SUN NIGHT FOR
THIS ALTHOUGH HAVE REMAINED BELOW LIKELY AT THIS TIME GIVEN CONCERNS
ON CONVECTIVE ENHANCEMENT AND WAVE TIMING ISSUES.

AREAS OF FOG WILL BE POSSIBLE TONIGHT NORTH AND ALONG THE SFC
FRONT...ESPECIALLY IN THE NW NEAR LK MI. HAVE LEFT FOG MENTION OUT
OF THE GRIDS FOR NOW GIVEN CONFIDENCE...ONLY INCLUDING IT IN THE
MARINE ZONES.

AS FOR TEMPS...HAVE INTRODUCED A COOLING TREND GIVEN CONCERNS ON
CLOUD COVER. DID BIAS NW FA COOLING MOST GIVEN LOCATION NORTH OF THE
FRONT AND FLOW OFF LAKE MICHIGAN.

&&

.LONG TERM...MONDAY THROUGH SATURDAY

DEEP WESTERN CONUS TROUGH WILL MERGE/PHASE WITH ENERGY DROPPING OUT
OF SOUTH-CENTRAL CANADA TO DEVELOP AN UPPER LOW SOMEWHERE IN THE
VICINITY OF THE NORTHERN PLAINS BY MONDAY. A NEARLY STALLED OUT LOW
LEVEL BAROCLINIC ZONE SHOULD BE SITUATED FROM THE NORTHERN OH VALLEY
SOUTHWEST INTO THE MID MS VALLEY AND CENTRAL PLAINS BY THIS
TIME...LOCATED ON THE SOUTHERN FRINGE OF A BELT OF STRONGER
SOUTHWEST WINDS ALOFT. THE FRONTAL BOUNDARY SHOULD LIFT NWD INTO THE
FA MONDAY NIGHT INTO TUESDAY AND TUESDAY NIGHT AS THE NORTHERN
PLAINS UPPER LOW OPENS UP AND PROPAGATES EASTWARD TOWARDS THE
NORTHERN PLAINS IN RESPONSE TO ANOTHER UPPER TROUGH DIGGING INTO THE
PAC NW. MEDIUM RANGE MODELS AGREE RELATIVELY WELL ON THIS SYNOPTIC
EVOLUTION. HOWEVER...CONFIDENCE IN ANY ONE MODEL SOLUTION AND POPS
IN ANY ONE PERIOD CONTINUE TO BE LOW AS MESOSCALE/CONVECTIVE
PROCESSES WILL DOMINATE.

MONDAY THROUGH TUESDAY NIGHT...A STRONG SHORTWAVE IS FCST TO DIG
SEWD THROUGH THE NRN GREAT LAKES AND INTO NEW ENGLAND BY MONDAY.
THIS FEATURE WILL LIKELY FORCE A SFC TROUGH/BOUNDARY JUST SOUTH OR
OVER OUR SOUTHERN AREAS BY MONDAY AND MONDAY NIGHT. LESS HUMID ENE
LOW LEVEL FLOW SHOULD ENSUE AS A SFC ANTICYCLONE SETS UP ACROSS THE
NRN/EASTERN GREAT LAKES. INCREASED POPS INTO THE CHC RANGE DURING
THIS TIME AS THE BOUNDARY WILL BE TOO CLOSE FOR COMFORT AS SEVERAL
WEAK SHORTWAVES TRACK ALONG IT IN SOUTHWESTERLY FLOW MENTIONED
ABOVE. TUESDAY AND TUESDAY NIGHT STILL APPEAR TO BE THE PERIODS WITH
THE BEST SHOT FOR SHOWERS/STORMS AS THE UPPER WAVE PROPAGATES INTO
THE NRN GREAT LAKES...ELICITING A DECENT LOW LEVEL RESPONSE AS LARGE
SCALE FORCING INCREASES INVOF THE FRONTAL BOUNDARY AS IT LIFTS
NWD BACK INTO THE FA.

WEDNESDAY THROUGH SATURDAY...INCREASING HEAT AND HUMIDITY IS
ANTICIPATED BY THE END OF NEXT WEEK AS THE WAVE PATTERN AMPLIFIES
ACROSS NOAM...WITH A WESTERN CONUS TROUGH AND EASTERN CONUS RIDGE.
THE BULK OF MEDIUM RANGE GUIDANCE IS HINTING AT SOME ENERGY EJECTING
INTO THE UPPER MIDWEST AND WESTERN GREAT LAKES BY LATE
FRIDAY/SATURDAY. THIS WOULD FLATTEN THE RIDGE SOME AND POSSIBLY
ALLOW A WEAKENING COLD FRONT TO REACH AS FAR SOUTH AS OUR CWA. MAY
SEE AN MCS OR AT LEAST SOME SCT AFTN CONVECTION IF THIS PANS OUT.
ADDED LOW CHC POPS TO FRI AFTN/FRI NIGHT/SAT TO ACCOUNT FOR THIS.

&&

.AVIATION.../18Z TAFS/

MAINLY MVFR THRU THE PD. SCATTERED SHOWERS AND THUNDERSTORMS
CURRENTLY DEVELOPING ACROSS THE FORECAST AREA AND EXPECT PRECIP TO
AFFECT KSBN NEAR TAF ISSUANCE AND KFWA SHORTLY AFTER. BRIEF PDS OF
IFR VISBYS EXPECTED AS EXTREMELY HEAVY RAINFALL IS POSSIBLE WITH
ANY THUNDERSTORM. AS ALSO SEEN WITH PREVIOUS THUNDERSTORMS
EARLIER TODAY ACROSS NORTHERN IL...WIND GUSTS WERE NEAR 30KTS.
OTHERWISE WINDS WILL BE AT OR BELOW 10KTS...CALMING
OVERNIGHT...AND INCREASING BY LATE SUN MRNG/AFTERNOON.

OTHER MAIN CONCERN THIS PD IS FOG/HAZE DEVELOPMENT OVERNIGHT AND
INTO THE MORNING HOURS ON SUNDAY. KEPT WITH PREVIOUS TAFS IN TERMS
OF VISBYS...HOWEVER...WILL NEED TO MONITOR WITH FURTHER ISSUANCES
FOR POSSIBLE DROPS INTO THE IFR RANGE.

THEN FOR SUNDAY MORNING...FOG/HAZE WILL BEGIN TO LIFT SHORTLY
AFTER SUNRISE AND WITH FRONTAL BOUNDARY STILL DRAPED ACROSS THE
NORTHERN PORTION OF THE FCST AREA...ADDED MENTION OF CB TO LEAN
TOWARDS SHOWER/TSTORM DEVELOPMENT AS AREA WILL STILL BE TAPPED
INTO DEEPER MOISTURE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...JC
LONG TERM...STEINWEDEL
AVIATION...WEISSER
Hazardous weather outlook, Jun 12, 7:48 AM EST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
848 AM EDT SAT JUN 12 2010

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-131300-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
848 AM EDT SAT JUN 12 2010 /748 AM CDT SAT JUN 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. HEAVY
RAINFALL IS THE PRIMARY THREAT...HOWEVER SOME STORMS COULD BECOME
SEVERE WITH DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY THROUGH TUESDAY. SEVERE
STORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-131300-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
848 AM EDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME THUNDERSTORMS
MAY PRODUCE WIND GUSTS OVER 35 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

JC

In the hours before

Local storm report, Jun 12, 7:31 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
831 PM EDT SAT JUN 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND DMG     FORT WAYNE              41.08N  85.13W
06/12/2010                   ALLEN              IN   LAW ENFORCEMENT

            TREES DOWN ACROSS ROAD. TRANSFORMERS BLOWN AND POWER
            OUTAGES REPORTED. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER IWX1000700

SAW
Special weather statement, Jun 12, 7:32 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
832 PM EDT SAT JUN 12 2010

INZ026-027-032>034-130115-
ADAMS IN-BLACKFORD IN-GRANT IN-JAY IN-WELLS IN-
832 PM EDT SAT JUN 12 2010

AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR UPLAND...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...AND HEAVY DOWNPOURS ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  DUNKIRK...
  PORTLAND...
  MONTPELIER...
  REDKEY...
  PENNVILLE...
  MILL GROVE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR NORTHEASTERN INDIANA.

LAT...LON 4032 8522 4039 8522 4039 8552 4059 8553
      4062 8479 4032 8480 4032 8481 4031 8496
      4031 8521
TIME...MOT...LOC 0032Z 264DEG 29KT 4043 8541

MCS
Local storm report, Jun 12, 7:34 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
834 PM EDT SAT JUN 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     ROANOKE                 40.96N  85.37W
06/12/2010                   HUNTINGTON         IN   TRAINED SPOTTER

            8 INCH DIAMETER TREE DOWN AT 900N AND US24 IN TOWN.
            TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER IWX1000701

SAW
Local storm report, Jun 12, 7:49 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
849 PM EDT SAT JUN 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     FLOOD            CORUNNA                 41.44N  85.15W
06/12/2010                   DEKALB             IN   AMATEUR RADIO

            STANDING WATER OVER US6 IN MULTIPLE PLACES UP TO TIRE
            RIMS.

&&

EVENT NUMBER IWX1000702

SAW
Special weather statement, Jun 12, 7:50 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
850 PM EDT SAT JUN 12 2010

OHZ016-024-025-130130-
ALLEN OH-PUTNAM OH-VAN WERT OH-
850 PM EDT SAT JUN 12 2010

AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SPENCERVILLE...OR 7 MILES SOUTHWEST OF
DELPHOS...MOVING EAST AT 25 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...AND HEAVY DOWNPOURS ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  DELPHOS...
  FORT SHAWNEE...
  LIMA...
  ELIDA...
  COLUMBUS GROVE...
  NEEDMORE AND OTTOVILLE...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY
MORNING FOR NORTHWESTERN OHIO.

LAT...LON 4066 8422 4068 8422 4068 8441 4098 8443
      4096 8387 4066 8387
TIME...MOT...LOC 0049Z 266DEG 22KT 4076 8437

MCS
Special weather statement, Jun 12, 8:02 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
902 PM EDT SAT JUN 12 2010

INZ027-OHZ024-130130-
ADAMS IN-VAN WERT OH-
902 PM EDT SAT JUN 12 2010

AT 859 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF OHIO CITY...OR 7 MILES SOUTHEAST
OF DECATUR...MOVING EAST AT 25 MPH.

WINDS GREATER THAN 40 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  VAN WERT...
  CONVOY...
  OHIO CITY...
  ABANAKA...SCHUMM AND MIDDLEBURY...
  GLENMORE AND DULL...
  CAVETT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY
MORNING FOR NORTHWESTERN OHIO.

LAT...LON 4093 8488 4094 8480 4095 8480 4098 8441
      4068 8439 4068 8444 4072 8445 4072 8479
      4063 8480 4062 8486
TIME...MOT...LOC 0102Z 266DEG 22KT 4077 8479

MCS

The radar

The Northern Indiana radar (KIWX), 139 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
June 12, 8:22 PM EST to 8:23 PM EST
Where
Putnam County, 1.25 mi WSW of Glandorf
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
41.020, -84.100

The public reported a barn was blown off its foundation, with numerous trees being downed. Roof damage also occurred to some nearby buildings. Damage is estimated at $25,000.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245565.